Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 37, NWS Newport/Morehead City, NC

August 31, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 31, 2020, 4:10 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Aug 31, 2020, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2020, 4:10 AM EDT (08:10 UTC)
In effect from
Aug 31, 2020, 8:00 AM EDT
Expired
Sep 1, 2020, 8:00 PM EDT
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WHUS42 KMHX 310810
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
410 AM EDT Mon Aug 31 2020

NCZ196-204-205-312015-
/O.NEW.KMHX.BH.S.0037.200831T1200Z-200901T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
410 AM EDT Mon Aug 31 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water..

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:00 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
773 
WHUS42 KMHX 311524
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1124 AM EDT Mon Aug 31 2020

NCZ196-204-010000-
/O.CON.KMHX.BH.S.0037.000000T0000Z-200901T0000Z/
East Carteret-Ocracoke Island-
1124 AM EDT Mon Aug 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:00 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ205-010000-
/O.CON.KMHX.BH.S.0037.000000T0000Z-200901T0000Z/
Hatteras Island-
1124 AM EDT Mon Aug 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents at all zonal beaches and strong
  longshore currents in the surf zone at South facing beaches.

* WHERE...Hatteras Island beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:00 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
016 
WHUS42 KMHX 010001
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
801 PM EDT Mon Aug 31 2020

NCZ196-204-205-011215-
/O.EXT.KMHX.BH.S.0037.000000T0000Z-200902T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
801 PM EDT Mon Aug 31 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:30 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
694 
WHUS42 KMHX 010800
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
400 AM EDT Tue Sep 1 2020

NCZ196-204-205-012030-
/O.CON.KMHX.BH.S.0037.000000T0000Z-200902T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
400 AM EDT Tue Sep 1 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
439 
WHUS42 KMHX 011459
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1059 AM EDT Tue Sep 1 2020

NCZ196-204-205-020000-
/O.CON.KMHX.BH.S.0037.000000T0000Z-200902T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
1059 AM EDT Tue Sep 1 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Cape Lookout.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 3:06 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 31, 3:06 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
306 AM EDT Mon Aug 31 2020

.SYNOPSIS...
Weak high pressure will continue to build in from the north
today. A low pressure system will develop offshore along a
stalled boundary and lift northeastward this afternoon into
Tuesday. Then, a more seasonable pattern will emerge for the
rest of the week with Bermuda high pressure offshore and weak
troughing across the interior of the Carolinas.

&&

.NEAR TERM /THROUGH TODAY/...
As of 250 AM Mon...Latest sfc analysis shows high pressure
building in from the north this morning, with weak low pressure
beginning to develop off the SC coast. Latest radar imagery
shows some showers developing offshore, south of Cape Lookout
this morning in response to increasing moisture advection and
easterly flow. The sfc ridge will gradually retreat today as low
pressure strengthens off the Carolina coast. Still expect
isolated to scattered showers, with a few storms, this afternoon
and evening, with the greatest chances south of Hwy 70 were
surface based instability is more likely to develop and the sea
breeze could assist with convective initiation in the afternoon.
Low level thickness values and onshore flow will keep temps
near normal, with highs in the mid to upper 80s inland and mid
80s along the coast.

&&

.SHORT TERM /TONIGHT/...
As of 250 AM Mon...The sfc low will strengthen off the NC coast
tonight moving ENE. Still expect the low to remain at least 100
nm offshore, with little to no impacts expected across the
area. Though better moisture advection around the low could
allow for a few sct showers and iso tstms along the coast. Best
precip chances expected along the coast overnight, but will keep
sc pop mention inland for weakening activity possibly moving
into the coastal plain from the west. Better chances for patchy
fog early Tuesday morning with light NE/E winds and increasing
dewpoints.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 300 AM Monday... A low pressure system develops offshore and
track northeast Tuesday, then surface high pressure extends across
the region with inland trough through the end of the work week. A
cold front will approach the area Friday night and push through
early Saturday with high pressure rebuilding through early next
week.

Tuesday...A developing low will be off the NC coast Tuesday morning.
As the low lifts northeast, it has the potential to have tropical
characteristics. Due to an inland trough, the gradient on the west
side of the low will be weak and will result no significant impacts
to ENC. Plus, an increase of low level moisture will lead showers
and thunderstorms. Expect highs in the upper 80s to lower 90s inland
and mid 80s along the coast.

Wednesday though Friday... Sfc high pressure extending from the
Atlantic with an inland though and strong ridging aloft will lead to
above normal temperatures and a plume of deep moisture to linger
along the coast of the Carolinas. With precipitable water values
hovering above 2 inches and dewpoints largely in the mid to upper
70s, with daily PoPs 30-40%. Expect high temps in the low to mid 90s
inland and mid to upper 80s along the coast. Heat indices are
expected to reach or exceed 105 degrees F during these days.

Friday night through early next week... A cold front will approach
the area Friday night and push through early Saturday morning. High
pressure will build in from the north Saturday and slide offshore
Sunday. Expect more showers and thunderstorms to occur as PoPs are
30-40%. Temperature will be a few degrees cooler during this period,
so expect highs in the 80s.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Short Term /through tonight/...
As of 250 AM Mon...Pred VFR conditions expected through this
afternoon. ESE wind gusts 15-20 kt expected late this morning
and afternoon. Ceilings expected to gradually lower late this
afternoon into tonight, as low pressure strengthens off the
Carolina coast. MVFR ceilings likely to develop between 22-03z.
IFR ceilings and patchy fog will be possible early Tuesday
morning.

Long Term /Tuesday through Friday/...
As of 300 AM Monday... VFR conditions through the TAF period, except
during the early morning hours as fog/low stratus is expected to
develop in areas where rain was received and during diurnally driven
convection can bring brief sub-VFR.

&&

.MARINE...
Short Term /through tonight/...
As of 250 AM Mon...Latest obs show E winds 10-15 kt with seas
2-4 ft. High pressure building in from the north will keep
moderate E flow 10-20 kt in place through tonight, with the flow
becoming E/SE this afternoon as low pressure, with the
potential to become tropical, slides NE off the Southeast coast.
Still expect the low to remain at least 100 nm offshore, with
the stronger winds on the east side of the system not impacting
the nearshore waters. The gradient will tighten across the
waters today, and cannot rule out a few gusts to 25 kt this
morning and afternoon south of Hatteras. Flow becomes more E/NE
5-15 kt late tonight, with stronger winds shifting to the waters
north of Ocracoke. Seas will build to 3-5 ft late this morning,
remaining highest south of Cape Hatteras.

Long Term /Tuesday through Friday/...
As of 300 AM Monday...Winds will be N/NE around 10 knots as the low
moves away from the ENC. Winds will become S/SW as high pressure
dominated the region ranging 5-15 knots. Generally, seas will range
2-4 ft during this period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...CTC/BM
AVIATION...CQD/BM
MARINE...CQD/BM
Hazardous weather outlook, Aug 31, 4:04 AM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
404 AM EDT Mon Aug 31 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-010815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
404 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values around 105 degrees expected Thursday and Friday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-203-010815-
West Carteret-Coastal Onslow-Northern Outer Banks-
404 AM EDT Mon Aug 31 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values around 105 degrees expected Thursday and Friday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-010815-
Ocracoke Island-Hatteras Island-
404 AM EDT Mon Aug 31 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values around 105 degrees expected Thursday and Friday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-010815-
East Carteret-
404 AM EDT Mon Aug 31 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE LOOKOUT...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values around 105 degrees expected Thursday and Friday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.